Nebraska, 2023

Drought in Nebraska, November 1 to 30, 2023

November 1 to 30, 2023 · NWS FSD · 2 events in 2 counties and zones

Little change in precipitation and temperature trends led to continued severe drought across northeast Nebraska.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Little change in precipitation and temperature trends led to continued severe drought across northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 9:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 31, 9:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1038 PM CDT Tue Oct 31 2023

.DISCUSSION...
Issued at 210 PM CDT Tue Oct 31 2023

- Cold with temperatures in the 20s for outdoor Halloween festivities
this evening. Bundle up and wear extra layers!

- Expect a breezy start to Wednesday with gusts in the 20s and 30s
  east of the I-29 corridor and especially near the Buffalo Ridge
  in southwest Minnesota.

- Dry, colder than average weather continues through at least
  Friday with minimal impacts expected at this time.

It'll be a cold night for trick or treaters in the region with
temperatures in the lower to mid 20s this evening. Thankfully winds
remain light as surface high pressure slides by to our south. Expect
mostly clear skies overnight, but an increasing south wind and passing
mid level clouds should keep temperatures from falling too dramatically
with lows in the teens to lower 20s.

Wednesday starts off breezy with a weak north-to-south front extended
southward from Canada near the I-29 corridor. May see gusts of 30 to 40
mph east of I-29 for a few hours, especially for parts of southwest
Minnesota along and downstream of the Buffalo Ridge where some local
downslope wind effects will occur.

Warmer air moves in for Wednesday through Friday, but temperatures will
still remain below normal for this time of year as we linger in dry,
cool northwest flow aloft. There is a signal in the NAM based models
for low level stratus and perhaps areas of fog and flurries Wednesday
night into Thursday as low level moisture gets trapped under a passing
strong surface high. May need to monitor this period for potential for
changes to the forecast. Otherwise generally no significant impacts are
expected through Friday.

Mainly dry weather is favored by ensemble guidance through Sunday.
Though deterministic models suggest several clipper systems sliding
through the Northern Plains or Central Plains from Friday through
Tuesday, ensemble systems suggest a very low (<20%) chance of rain or
snow until Sunday night. GFS, Euro, and Canadian ensemble systems paint
a moderate (50-60%) chance of rain (or perhaps light snow depending on
timing and temperatures) for Sunday night into Monday, but confidence
in any details on this is very low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1033 PM CDT Tue Oct 31 2023

VFR conditions through the period, with guidance showing a low
(~30%) chance of some MVFR or lower fog/stratus developing at the
very end of the forecast period. Otherwise, expect mid and high
clouds to prevail.

Winds increase tonight and into Wednesday morning, with the
strongest winds near the Buffalo Ridge in southwestern MN. Gusts
of around 25 knots are expected. Direction shifts more southerly
through daybreak, then becomes westerly by Wednesday afternoon.
Light northwesterly winds return Wednesday evening into Wednesday
night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...BP
AVIATION...SG
Hazardous weather outlook, Oct 31, 9:01 AM CST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1001 AM CDT Tue Oct 31 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1001 AM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through November.

Drought, Dixon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through November.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146373, 1146374.